News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: blood pressure medicine


 hatfield954 - Thu Jan 25, 2007 4:49 pm

I recently had my doctor change my blood pressure medicine. He changed it from a beta blocker to a water pill combo. Since being on the new medicine, I have noticied that my pressure is still elevated. Is there a time frame or adjustment period from the old to the new? I have been on the new for 6 days. The old one is Propranolol 20mg twice daily, the new one is Hydrochlorothiazide 25mg once daily. I had normal numbers on the old medicine, but I found out that it causes memory loss. And the reason I wanted off of it, is because I have suffered a traumatic brain injury, as a result of an accident in 2005. I am male 36 years old.
 John Kenyon, CNA - Tue Jan 30, 2007 12:22 pm

User avatar Hello hatfield954 - A week should be more than sufficient to know whether or not the HCTZ is going to be effective. It's an odd swap from a beta blocker to a diuretic. Often the two are combined, or something other than a beta blocker is combined with HCTZ. Since your elevated blood pressure may actually be a long-term reflex response to your brain injury, one would think a beta blocker would be preferable, and there are many with less annoying side-effects than those associated with propranolol (which has been reported to cause short-term memory impairment, at least temporarily, as well as lethargy). In short, it seems you were getting what you needed with the propranolol, but were you actually experiencing memory loss during its use, or did you choose to discontinue it simply because of the possibility of memory loss? If it wasn't causing the actual problem and was working, it may have been a better choice than the HCTZ, which appears to not be working at the dose you are taking, and which has problems of its own, such as causing electrolyte imbalance due to excessive urination.
There are now many beta blockers and other groups of blood pressure meds that might work as well as propranolol without the annoying (or potential) side effects of either drug you've tried so far. You might want to discuss this further with your doctor, especially since after 6 days your BP wasn't properly controlled.

Good luck with this and please keep us update.
 hatfield954 - Tue Jan 30, 2007 4:18 pm

Thank you Mr. Kenyon for your reply to my question. Sometimes it is very hard for others to understand the feelings felt on this end. You are right about my having to take the bp med because of a reflex from my brain injury. I never had any medical problems before the accident. I was really concerned about the memory loss from the propranolol, but I also felt better being on it instead of the HCTZ. I am experiencing at least 4 side effects from being on it. Since my accident, there are a lot of days where my mind is not clear and I feel like I am in a dream all day long. Being on HCTZ makes that a lot worse and I had a more clear mind being on the propranolol. I don't remember any side effects from the propranolol. I will talk with my doctor to get put back on it. Thank you very much.
 hatfield954 - Tue Jan 30, 2007 4:22 pm

John Kenyon, CNA wrote:Hello hatfield954 - A week should be more than sufficient to know whether or not the HCTZ is going to be effective. It's an odd swap from a beta blocker to a diuretic. Often the two are combined, or something other than a beta blocker is combined with HCTZ. Since your elevated blood pressure may actually be a long-term reflex response to your brain injury, one would think a beta blocker would be preferable, and there are many with less annoying side-effects than those associated with propranolol (which has been reported to cause short-term memory impairment, at least temporarily, as well as lethargy). In short, it seems you were getting what you needed with the propranolol, but were you actually experiencing memory loss during its use, or did you choose to discontinue it simply because of the possibility of memory loss? If it wasn't causing the actual problem and was working, it may have been a better choice than the HCTZ, which appears to not be working at the dose you are taking, and which has problems of its own, such as causing electrolyte imbalance due to excessive urination.
There are now many beta blockers and other groups of blood pressure meds that might work as well as propranolol without the annoying (or potential) side effects of either drug you've tried so far. You might want to discuss this further with your doctor, especially since after 6 days your BP wasn't properly controlled.

Good luck with this and please keep us update.

 John Kenyon, CNA - Tue Jan 30, 2007 9:09 pm

User avatar Hello again - If you had no noticeable side-effects with propranolol and it was working for you, you'd be a lot better off on that or a drug from the same family. HCTZ, by reducing the amount of fluid in your body it also reduces the fluid in your skull, which probably is causing the increase in CNS symptoms. I hope your doctor will change the prescription back as easily as he switched it the first time. I think you'll feel a lot better. Good luck to you and I hope you'll keep us apprised of how things go.
 hatfield954 - Tue Jan 30, 2007 9:30 pm

Thank you very much Mr. Kenyon. You have been very helpful to me. I do think I will be better on the prior med. I will think of you for any med advice ever in the future. Sincerely Jim

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here